Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 71, NWS Corpus Christi, TX

April 20, 2012Aransas County, Refugio County, San Patricio County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 20, 2012, 3:18 PM CDT for Aransas County, Refugio County, San Patricio County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2012, 3:18 PM CDT (20:18 UTC)
Expired
Apr 20, 2012, 4:00 PM CDT
In force
42 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Aransas County, TX, Refugio County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 45 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:57 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 20, 2:29 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS54 KCRP 202018
SVRCRP
TXC007-391-409-202100-
/O.NEW.KCRP.SV.W.0071.120420T2018Z-120420T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
318 PM CDT FRI APR 20 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ARANSAS COUNTY IN SOUTH CENTRAL TEXAS
  SOUTHWESTERN REFUGIO COUNTY IN SOUTH CENTRAL TEXAS
  NORTHEASTERN SAN PATRICIO COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 400 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF SINTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BONNIE VIEW...
  BAYSIDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2814 9711 2809 9720 2806 9715 2795 9721
      2803 9757 2824 9738 2817 9709
TIME...MOT...LOC 2018Z 274DEG 20KT 2810 9740

$$


MB
1 follow-up statement
317 
WWUS54 KCRP 202027
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
327 PM CDT FRI APR 20 2012

TXC007-391-409-202100-
/O.CON.KCRP.SV.W.0071.000000T0000Z-120420T2100Z/
ARANSAS-REFUGIO-SAN PATRICIO-
327 PM CDT FRI APR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WEST CENTRAL ARANSAS...NORTHEASTERN SAN PATRICIO AND SOUTHWESTERN
REFUGIO COUNTIES...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF BONNIE VIEW...OR 8 MILES NORTH OF
TAFT...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BONNIE VIEW...
  BAYSIDE...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT 
FRIDAY EVENING FOR SOUTH TEXAS.

&&

LAT...LON 2814 9711 2809 9720 2806 9715 2795 9721
      2803 9757 2824 9738 2817 9709
TIME...MOT...LOC 2026Z 274DEG 20KT 2810 9735

$$


MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:25 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 20, 1:25 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
125 PM CDT FRI APR 20 2012

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...COMBINATION OF MVFR/VFR CEILINGS ANTICIPATED IN
ADVANCE OF A COLD FRONT EXPECTED TO MOVE ACRS SOUTH TEXAS THIS
AFTN AND OFFSHORE BY EVENING/EARLY TONIGHT. IN ADVANCE OF/ALONG
FRONT...ISOLD/SCT IFR CONDITIONS EXPECTED NEAR/DRG SHOWER/
THUNDERSTORM ACTIVITY. VFR CONDITIONS ARE EXPECTED AFTER AROUND
02Z OVER LAND WITH MODERATE NORTH/NORTHEAST WIND. EXPECT WIND TO
BECOME LGT OVER LAND BY 06Z SAT...YET INCREASE TO MODERATE/BREEZY
OVER LAND GENERALLY EAST OF US281 BY MID MORNING SAT.

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT FRI APR 20 2012/

DISCUSSION...UPDATED FOR 12Z AVIATION.

AVIATION...CLOUDS WILL BEGIN TO BUILD IN THIS MORNING AHEAD OF AN
APPROACHING COLD FRONT. THIS FRONT WILL PUSH THROUGH THE TAF SITES
THIS AFTERNOON WITH THUNDERSTORM CHANCES JUST AHEAD OF AND ALONG
THE FRONT. SOME STORMS...ESPECIALLY FOR EASTERN SITES MAY BE
SEVERE THIS EVENING. GUSTY NORTHERLY WINDS ARE EXPECTED TO DEVELOP
BEHIND THE FRONT AND LINGER OVERNIGHT. VFR CONDITIONS WILL RETURN
FOR SATURDAY.

PREV DISCUSSION... /ISSUED 416 AM CDT FRI APR 20 2012/

SHORT TERM (TODAY THROUGH SATURDAY)...MAIN FORECAST CONCERN IS
WITH THUNDER AND SEVERE POTENTIAL TODAY. SURFACE LOW CURRENTLY
OVER NORTHERN ILLINOIS WITH COLD FRONT DRAPED INTO WEST TEXAS
WILL PROGRESS EASTWARD TODAY. AHEAD OF THE FRONT SOUTH TO
SOUTHEAST SURFACE WINDS AND SOUTH TO SOUTHWEST WINDS AT H850 WILL
ALLOW FOR GOOD HEATING TODAY. H850 WINDS WILL ALSO KEEP A PRETTY
STRONG CAP IN PLACE FOR MUCH OF THE DAY...HAMPERING PRECIPITATION.
ANYTHING THAT WOULD DEVELOP THIS MORNING AND EARLY AFTERNOON
SHOULD JUST REMAIN SHOWER ACTIVITY. THE FRONT MOVES IN BY MID
AFTERNOON WIPING OUT THE CAP AND BRINGING A BRIEF WINDOW FOR
SEVERE WEATHER POTENTIAL. MOST MODELS ARE PEAKING CAPE ACROSS THE
AREA AROUND 1500-2000 J/KG THIS AFTERNOON...ALTHOUGH THE RUC AND
SOME MESO MODELS ARE A BIT HIGHER THAN THIS...ESPECIALLY EAST.
CONSENSUS FOR CONVECTIVE INITIATION SEEMS TO BE IN THE 20-21Z TIME
FRAME ALONG THE COLD FRONT WHERE CIN RAPIDLY DECREASES. LAPSE
700-500 LAPSE RATES LOOK FAVORABLE AND LI VALUES DECREASE TO AS
MUCH AS -8 DEPENDING ON THE MODEL. THE BIGGEST DETERRENT THOUGH MAY
BE THE SOUTHWESTERLY 850 MB WINDS. THIS COULD POTENTIALLY MAKE THE
CAP STRONG ENOUGH TO NOT ERODE BEFORE THE UPPER TROUGH MOVES
THROUGH...AND IT COULD ALSO BRING TOO MUCH DRY AIR IN...DEPENDING
ON THE DEPTH OF THESE SOUTHWEST WINDS. ADDITIONALLY...PWAT VALUES
ARE LESS THAN IMPRESSIVE FOR THE ENTIRE AREA...WITH MAINLY 1 TO
1.5 INCH VALUES EXPECTED.

WHILE THE ENTIRE FORECAST AREA HAS THE CHANCE TO SEE SEVERE
WEATHER...MAINLY A WIND AND HAIL THREAT...THE BEST CHANCE WILL BE
IN THE NORTHEAST PORTION OF THE FORECAST AREA...AND BETWEEN 21 AND
00Z.

THE UPPER TROUGH HANGS BACK A BIT, BUT SHOULD STILL MOVE
THROUGH BETWEEN 00 AND 06Z QUICKLY ENDING PRECIP CHANCES ACROSS
THE AREA. ONCE THE UPPER TROUGH GETS OUT OF HERE PLEASANT...BUT
BREEZY CONDITIONS WILL FILTER IN. TEMPERATURES SHOULD COOL NICELY
OVERNIGHT FRIDAY NIGHT INTO SATURDAY MORNING WITH TEMPS DECREASING
INTO THE 50S FOR MUCH OF THE AREA. SATURDAY LOOKS TO WARM BACK
INTO THE UPPER 70S AND 80S...BUT WITH MUCH LOWER DEWPOINTS.

MARINE...BEHIND THE COLD FRONT FRIDAY NIGHT STRONG OFFSHORE FLOW
WILL DEVELOP. WITH WARM SURFACE WATER TEMPERATURES GUSTS SHOULD
MIX DOWN PRETTY EASILY. THIS WILL LIKELY BRING NEAR GALE FORCE
GUSTS TO THE AREA BETWEEN 06Z AND 18Z SATURDAY. WILL HOLD OFF ON
ISSUING A GALE WATCH AT THIS TIME...BUT ONE MAY BE NEEDED LATER
TODAY. AT LEAST A SMALL CRAFT ADVISORY IS LIKELY.

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...UPPER LEVEL TROUGH WILL
BE EAST OF THE AREA TO START THE EXTENDED PART OF THE FORECAST.
DRIER AIR WILL BE ENTRENCHED OVER SOUTH TEXAS AS PRECIPITABLE WATER
VALUES FALL BELOW 0.75 INCHES. WITH WINDS BECOMING LIGHTER INLAND
AND THE DRY AIR...ANTICIPATE DECENT RADIATIONAL COOLING SATURDAY
NIGHT WITH TEMPS FALLING INTO THE LOWER/MID 50S ACROSS MUCH OF THE
REGION. A DRY NORTHWEST FLOW ALOFT WILL PREVAIL INTO EARLY NEXT WEEK
AS UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS THE ROCKIES. SURFACE
HIGH WILL SHIFT TO THE EAST ON TUESDAY WITH ONSHORE FLOW RETURNING.
TEMPS WILL MODERATE THROUGH THE WEEK...WITH LOWER 90S ACROSS THE
WEST TO LOWER/MID 80S NEAR THE COAST WEDNESDAY THROUGH FRIDAY.
LATEST RUN OF THE GFS BREAKS THE UPPER RIDGE DOWN ON THURSDAY BUT
THE EURO KEEPS UPPER TROUGH OUT WEST THROUGH THE PERIOD. FORECAST
WILL CONTINUE TO FAVOR AMPLIFIED UPPER RIDGE SOLUTION FOR THE TIME
BEING. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    58  78  53  82  61  /  30   0   0   0   0
VICTORIA          54  76  50  79  57  /  30   0   0   0   0
LAREDO            63  85  58  89  61  /  10   0   0   0   0
ALICE             55  81  52  83  57  /  20   0   0   0   0
ROCKPORT          60  79  57  78  62  /  40   0   0   0   0
COTULLA           55  82  50  85  57  /  10   0   0   0   0
KINGSVILLE        58  79  52  83  59  /  30   0   0   0   0
NAVY CORPUS       62  78  61  78  65  /  40   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Apr 20, 5:36 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
536 AM CDT FRI APR 20 2012

TXZ229>234-239>247-211045-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
536 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH TEXAS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE AN ELEVATED FIRE WEATHER RISK IN THE COASTAL BEND
REGION ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GMZ230-235-250-255-270-275-211045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
536 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE STORMS ARE LIKELY LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE MARINE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED ON SATURDAY AS STRONG
OFFSHORE WINDS DEVELOP. A GALE WATCH MAY BE NECESSARY FOR OPEN
WATER AREAS.

PZ/TB

In the hours before

Special weather statement, Apr 20, 3:01 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
301 PM CDT FRI APR 20 2012

TXZ234-202030-
VICTORIA-
301 PM CDT FRI APR 20 2012

...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VICTORIA REGIONAL AIRPORT...OR 5 MILES
NORTHEAST OF VICTORIA...MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

CB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:01 PM CDTSevere Thunderstorm WarningCRPVictoria59 min
Apr 20, 3:01 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg44 min
Apr 20, 3:04 PM CDTSevere Thunderstorm WarningCRPLive Oak41 min
Apr 20, 3:24 PM CDTSevere Thunderstorm WarningCRPJim Wells, Kleberg, Nueces, San Patricio66 min
Apr 20, 3:34 PM CDTSmall Craft AdvisoryCRP29 hr
Apr 20, 3:35 PM CDTTornado WarningCRPJim Wells, Kleberg, Nueces40 min
Apr 20, 3:42 PM CDTSevere Thunderstorm WarningCRPMcMullen48 min
Apr 20, 3:44 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg61 min
Apr 20, 3:49 PM CDTSevere Thunderstorm WarningCRPBee, Live Oak41 min
Apr 20, 3:50 PM CDTSevere Thunderstorm WarningCRPAransas, Nueces, Refugio, San Patricio55 min
Apr 20, 3:52 PM CDTSevere Thunderstorm WarningCRPCalhoun, Refugio38 min
Apr 20, 4:00 PM CDTSpecial Marine WarningCRP2 hr
Apr 20, 4:08 PM CDTSevere Thunderstorm WarningCRPLive Oak, McMullen37 min
Apr 20, 4:17 PM CDTTornado WarningCRPNueces43 min
Apr 20, 4:21 PM CDTSevere Thunderstorm WarningCRPCalhoun, Refugio39 min
Apr 20, 4:46 PM CDTSevere Thunderstorm WarningCRPKleberg44 min
Apr 20, 4:48 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces42 min
Apr 20, 5:09 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces51 min
Apr 20, 5:14 PM CDTSpecial Marine WarningCRP2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.